MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Model Number G31521
Medical Device Problem Codes Fracture (1260); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with the upper (outer) handle that helps advance the needle separated from the lower (inner) body of the handle.Also, the device was returned with the needle broken into two (2) pieces.The needle was broken at 33.5 cm from the proximal end of the threaded metal hub.It was noted that near where the needle is broken, there was a bend and there was also a bend in the sheath of the device near the base of the handle.These two bends correlate to one another when the device was lined up to get a visualization of the location of where the device exhibits damage.This damage could have occurred if the user was not using an endoscopic ultrasound (eus) endoscope and did not have the distal end of the handle attached to the biopsy port.During a lab meeting with production engineering, production management, and department supervisor, we can confirm that the handle components were assembled correctly.On the lower (inner) body of the handle, at the proximal end, adhesive was present.The collar that clips into the proximal end of the lower (inner) body was loose from the handle and was visually inspected.Adhesive residue was found on the component.The device most likely encountered excessive pressure which most likely contributed to the needle breakage and the separation between the inner and outer handles.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the user indicated the device was used to inject neurolysing agents into the celiac plexus.This device is not intended to be used for injections.The intended use in the instructions for use (ifu) state: "this device is used to sample targeted submucosal gastrointestinal lesions through the accessory channel of an ultrasound endoscope." the instructions for use also state: "do not use this device for any purpose other than the stated intended use." it is possible that use of this device outside the intended use caused the report.Prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that this device was used for injection (outside of its intended use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic celiac plexus neurolysis procedure [off label usage], the physician used a cook echotip ultra endoscopic ultrasound needle.When the needle was retracted back into the sheath, the handle broke off and it [the needle] came off the shaft.The device was removed without incident or interventional procedures.The procedure was complete at this point.The device was received for evaluation on 27-feb-2019 and it was confirmed the needle is broken at the handle.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8429440
Report Number1037905-2019-00138
Device Sequence Number222450
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)211011(10)W4130728
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K171596
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2021
Device Model NumberG31521
Device Catalogue NumberECHO-3-22
Device Lot NumberW4130728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2019
Initial Report FDA Received Date03/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1